Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 93, NWS Tallahassee, FL

June 27, 20184 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 27, 2018, 11:03 PM EDT for 4 counties in Georgia. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2018, 11:03 PM EDT (03:03 UTC)
Expired
Jun 28, 2018, 12:00 AM EDT
In force
57 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Decatur County, GA, Grady County, GA, Mitchell County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 80 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 11:06 PM EDTTSTM WND DMG4 Nnw Branchville, GASOME POWER LINES DOWN AND A COUPLE OF POWER POLES BROKEN DUE TO STRONG WINDS AS WELL AS LIGHTNING IN THE MITCHELL AND BAKER COUNTY AREAS. OVER 700 CUSTOMERS WITHOUT POWER VIA MITCHELL EMC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WUUS52 KTAE 280303
SVRTAE
GAC087-131-205-275-280400-
/O.NEW.KTAE.SV.W.0093.180628T0303Z-180628T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1103 PM EDT WED JUN 27 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Eastern Decatur County in southwestern Georgia...
  Grady County in southwestern Georgia...
  Southern Mitchell County in southwestern Georgia...
  Northwestern Thomas County in south central Georgia...

* Until midnight EDT.

* At 1102 PM EDT, a severe thunderstorm was located 9 miles south of
  Newton, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bainbridge, Cairo, Thomasville, Pelham, Camilla, Ochlocknee,
  Whigham, West Bainbridge, Climax, Capel, Cotton, Harrells Still,
  Princes Still, Peoples Still, Quality, Branchville, Nickleville,
  Vada, Akridge and Grady Co A/p.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3119 8403 3109 8400 3104 8400 3104 8399
      3082 8393 3076 8463 3108 8459 3108 8451
      3113 8450 3114 8448 3117 8447 3117 8446
      3119 8443 3119 8442 3120 8440 3122 8441
      3124 8437 3129 8430
TIME...MOT...LOC 0302Z 329DEG 20KT 3117 8435 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
2 follow-up statements
680 
WWUS52 KTAE 280333
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1133 PM EDT WED JUN 27 2018

GAC087-131-205-275-280400-
/O.CON.KTAE.SV.W.0093.000000T0000Z-180628T0400Z/
Decatur GA-Grady GA-Mitchell GA-Thomas GA-
1133 PM EDT WED JUN 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR EASTERN DECATUR...GRADY...SOUTHEASTERN MITCHELL AND NORTHWESTERN
THOMAS COUNTIES...

At 1133 PM EDT, a severe thunderstorm was located 8 miles southwest
of Pelham, moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bainbridge, Cairo, Thomasville, Pelham, Ochlocknee, Whigham, West
Bainbridge, Climax, Vada, Akridge, Grady Co A/p, Capel, Elpino,
Steinham Store, Harrells Still, Fowlstown, Princes Still, Peoples
Still, Spence and Dawesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3109 8400 3104 8400 3104 8399 3082 8393
      3076 8463 3108 8459 3108 8451 3113 8423
      3115 8402
TIME...MOT...LOC 0333Z 325DEG 21KT 3102 8422 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
178 
WWUS52 KTAE 280349
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1149 PM EDT WED JUN 27 2018

GAC205-280358-
/O.CAN.KTAE.SV.W.0093.000000T0000Z-180628T0400Z/
Mitchell GA-
1149 PM EDT WED JUN 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MITCHELL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3107 8400 3104 8400 3104 8399 3082 8393
      3077 8452 3108 8452
TIME...MOT...LOC 0348Z 343DEG 21KT 3091 8424 

$$

GAC087-131-275-280400-
/O.CON.KTAE.SV.W.0093.000000T0000Z-180628T0400Z/
Decatur GA-Grady GA-Thomas GA-
1149 PM EDT WED JUN 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR EASTERN DECATUR...GRADY AND NORTHWESTERN THOMAS COUNTIES...

At 1148 PM EDT, a severe thunderstorm was located over Cairo, moving
south at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cairo, Thomasville, Bainbridge, Ochlocknee, Whigham, Climax, Vada,
Akridge, Grady Co A/p, Capel, Elpino, Harrells Still, Princes Still,
Peoples Still, Spence, Dawesville, Quality, Pine Park, Pasco and
Nickleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3107 8400 3104 8400 3104 8399 3082 8393
      3077 8452 3108 8452
TIME...MOT...LOC 0348Z 343DEG 21KT 3091 8424 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 9:19 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 27, 9:19 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
919 PM EDT Wed Jun 27 2018

.UPDATE...

Thunderstorms are wrapping up over most of the area but locations
north of Tallahassee and to Albany are seeing residual showers and
thunderstorms along an expansive outflow boundary from earlier
convection to our northeast. These showers and storms won't get
much stronger and we should see these slowly weaken through
midnight as the upper level energy departs to the east and we
continue to stabilize overnight. Shower activity will shift to
offshore waters tonight with additional development over inland
locations expected Thursday afternoon.

&&

.PREV DISCUSSION [743 PM EDT]...

.NEAR TERM [Through Tonight]...

Deep layer ridging is in place over the tri-state area today, with a
mean 1000-700 mb layer wind around 10 kts from the west-southwest.
This flow generally renders pretty high coverage of afternoon
seabreeze storms across the area, but will also be enhanced slightly
in our northern zones as a weak +PV anomaly pushes into central AL
and GA through the evening. MLCAPE is around 2000-3000 J/kg this
afternoon over the western third of our area and these higher values
are expected to expand eastward into the rest of our area over the
next few hours. A few storms could produce strong to severe (50-60
MPH) wind gusts this afternoon and evening. SPC has increased our SW
GA counties to a marginal risk for severe thunderstorms this
afternoon. Temperatures will warm into the low-mid 90s again today,
with heat indices peaking around 100-105. Overnight, temperatures
will dip into the low-mid 70s, upper 70s-around 80 along the
immediate coastline.

.SHORT TERM [Thursday Through Friday Night]...

Weak flow will be the rule in the short term with high pressure
over the north central Gulf and weak troughing across the eastern
seaboard stretching southwestward towards our area. Plenty of
moisture will be in place and showers and storms will develop
across the coastal waters overnight and over land during the day
due to seabreezes/heating/outflows. The NAM and ECAM depicts an
MCS Thursday night arriving from the north and making it into the
Gulf waters Friday. Its also supported somewhat by the GFS/Euro.
This could have some implications to the PoP forecast Friday with
the atmosphere being convectively worked over in the wake of the
MCS. However, too much moisture and eventual diurnal instability
not to lower PoPs so we keep with seasonal averages despite
questions on the atmosphere. Highs will be in the mid 90s and lows
in the mid 70s.

.LONG TERM [Saturday Through Wednesday]...

The generally wet pattern will continue in the long term. The ridge
currently over the region is expected to weaken going into the
weekend. The introduction of lower pressure, and ample moisture due
to southerly flow, will result in more widespread showers and
thunderstorms Saturday-Monday. Tuesday and Wednesday will have
slightly lower PoPs with the intrusion of drier air. High
temperatures will be in the upper 80s and lower 90s and lows around
the mid 70s.

.AVIATION [Through 00Z Friday]...

Showers and thunderstorms are most likely to impact VLD over the
next couple of hours, though vcts are possible at TLH and ABY. VFR
will prevail through the TAF, outside of storms. A decent coverage
of showers and storms is forecast once again tomorrow afternoon.

.MARINE...

Westerly light to moderate winds through Friday will give way to
a more southerly wind this weekend as a trough of low pressure
enters the Gulf waters. Seas will remain low with a slight uptick
on southerly flow late in the weekend. Isolated to scattered
showers and thunderstorms are expected through the entire period.

.FIRE WEATHER...

Red flag conditions are not expected for the next several days.

.HYDROLOGY...

The wet weather continues through the weekend. Most local rivers are
steady or falling at this time. All local rivers are below action
stage. QPF over the next seven days is 1 to 1.75 inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  95  75  94  75 /  30  50  30  50  30
Panama City   79  90  78  91  78 /  20  40  40  50  30
Dothan        74  95  75  92  74 /  30  40  40  50  40
Albany        75  96  75  94  75 /  40  50  50  40  40
Valdosta      73  95  74  94  75 /  40  40  40  50  30
Cross City    74  92  75  93  75 /  20  30  20  50  30
Apalachicola  79  90  79  91  78 /  20  40  40  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

UPDATE...Dobbs
NEAR TERM...Nguyen
SHORT TERM...Scholl
LONG TERM...Scholl/Skeen
AVIATION...Harrigan
MARINE...Scholl
FIRE WEATHER...Dobbs
HYDROLOGY...McD

In the hours before

Special weather statement, Jun 27, 5:05 PM EDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
505 PM EDT WED JUN 27 2018

GAZ127>131-272145-
Tift GA-Worth GA-Irwin GA-Turner GA-Ben Hill GA-
505 PM EDT WED JUN 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR IRWIN...SOUTHERN TURNER...TIFT...
WESTERN BEN HILL AND EAST CENTRAL WORTH COUNTIES UNTIL 545 PM EDT...

At 505 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Mystic, or 11 miles north of Tifton, moving southeast
at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fitzgerald, Tifton, Ashburn, Ocilla, Omega, Ty Ty, Mystic,
Unionville, Phillipsburg, Terrell, Sycamore, Harding, Waterloo,
Pinetta, Inaha, Irwinville, Hobby, Turner Co Airport, Irwinville
Airport and Abba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3184 8329 3157 8310 3147 8330 3148 8334
      3147 8334 3146 8337 3144 8337 3134 8359
      3165 8377 3185 8338
TIME...MOT...LOC 2105Z 331DEG 15KT 3162 8348

15-HARRIGAN
Special weather statement, Jun 27, 10:53 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1053 PM EDT WED JUN 27 2018

GAZ143>145-156-157-280330-
Miller GA-Decatur GA-Baker GA-Mitchell GA-Grady GA-
1053 PM EDT WED JUN 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR...NORTHERN
GRADY...SOUTHEASTERN MILLER...SOUTHWESTERN MITCHELL AND SOUTHWESTERN
BAKER COUNTIES UNTIL 1130 PM EDT...

At 1053 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Newton, moving southeast at 25 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Pelham, Camilla, Bainbridge, Whigham, Climax, Vada, Akridge, Capel,
Elpino, Hopeful, Hoggard Mill, Steinham Store, Harrells Still,
Peoples Still, Spence, Mitchell Co A/P, Branchville, Cooktown and
Bellview.

LAT...LON 3108 8411 3108 8412 3097 8412 3094 8410
      3086 8451 3119 8468 3131 8428
TIME...MOT...LOC 0253Z 329DEG 20KT 3118 8435

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:53 PM EDTSpecial Weather StatementTAEMitchell37 min
Jun 27, 11:52 PM EDTSpecial Weather StatementTAEGrady, Thomas38 min
Jun 28, 1:45 AM EDTSpecial Weather StatementTAELanier30 min
Jun 28, 3:47 PM EDTSpecial Weather StatementTAEBen Hill, Turner43 min
Jun 28, 4:40 PM EDTSpecial Weather StatementTAEQuitman50 min
Jun 28, 5:04 PM EDTSpecial Weather StatementTAEBerrien, Tift41 min
Jun 28, 5:07 PM EDTSpecial Weather StatementTAEColquitt38 min
Jun 28, 5:35 PM EDTSpecial Weather StatementTAEColquitt, Cook40 min
Jun 28, 6:14 PM EDTSevere Thunderstorm WarningTAEClay, Quitman46 min
Jun 28, 6:31 PM EDTSpecial Weather StatementTAEThomas44 min
Jun 28, 6:42 PM EDTSevere Thunderstorm WarningTAEEarly48 min
Jun 28, 7:54 PM EDTSevere Thunderstorm WarningTAEDecatur, Early, Seminole51 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.